Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, June 15, 2017

June 15, 2017 · NWS OUN · 11 events in 4 counties and zones

Storms formed in off the dryline in the Texas panhandle on the afternoon of the 15th, then moved eastward into Oklahoma through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed in off the dryline in the Texas panhandle on the afternoon of the 15th, then moved eastward into Oklahoma through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 15, 2:54 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 15, 2:54 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
354 PM CDT Thu Jun 15 2017

.DISCUSSION...
Two areas of severe convection have already formed...more or less
as planned. The first is currently a broken line of storms in the
eastern Texas Panhandle. These storms are expected to drift
slowly east, then weaken as they cross far western Oklahoma. The
second area of severe storms is over central Kansas, and has all
appearances of becoming a mesoscale convective system (MCS). This
MCS will move southeast later this afternoon and evening, reaching
north-central Oklahoma approximately 7 pm, then continue toward
the southeast. It will move into less-favorable conditions, and
should start to disintegrate during the late evening or overnight.
Exactly how far it will survive is uncertain.

There may be a few storms Friday in the still-unstable
atmosphere, but as the upper-level ridge over the southwestern
United States begins to expand into the southern Plains, that
should provide more and more inhibition. By Saturday, no storms
are expected, and temperatures will be quite hot. Combining the
heat with the expected humidity, we will likely see heat indices
above 105 over much of our forecast area. A Heat Advisory will
probably be needed at least for north-central Oklahoma.

A noticable cold front will arrive overnight Saturday into Sunday
morning as a significant shortwave trough passes through the
upper-level flow over the central Plains. The cold front will
bring another chance for thunderstorms, and temperatures will
drop back closer to the average for mid-June.

The remainder of the forecast consists of temperatures a few
degrees above average...and low chances for rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  96  76  98 /  20  10  10   0
Hobart OK         71  98  75 102 /  20   0  10   0
Wichita Falls TX  73  99  76 101 /  20   0   0   0
Gage OK           68  97  70 102 /  20  10  10   0
Ponca City OK     72  96  76  99 /  60  10  20   0
Durant OK         74  96  75  96 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/23
Hazardous weather outlook, Jun 15, 10:49 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Thu Jun 15 2017

OKZ004>048-050>052-TXZ083>090-161230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorm Outlook...
There is a moderate risk of severe thunderstorms across far north
central Oklahoma. There is an enhanced risk across the rest of
northern and western Oklahoma and far western north Texas, while a
slight risk surrounds the enhanced risk.

Location...
The moderate risk is located along and north of a line from near
the Great Salt Plains Lake to Lamont to Ponca City. The enhanced
risk is along and north of a line from Cushing to Hitchcock to
Clinton to Goodlett, Texas up to the moderate risk. The slight
risk extends north of a line from Knox City, Texas to Frederick to
Lawton to Sulphur to Stringtown up to the enhanced risk.

Timing...
The most likely time for severe weather will be from 4 PM to 2
AM.

Impacts...
Hail up to the size of tennis balls and wind gusts over 70 mph
will be possible.

Discussion...
Scattered thunderstorms are expected to develop this afternoon
across the Texas Panhandle. Into the late afternoon, this activity
will build eastward into western north Texas and western Oklahoma.
Additionally, storms will develop over central and southern Kansas
and potentially as far south as northern Oklahoma this afternoon.
Large, damaging, hail and damaging wind gusts are possible through
the evening, with these storms. Storms in Kansas are expected to
merge into a complex, moving east and southeast into northeastern
Oklahoma, clipping far north central Oklahoma. Damaging wind gusts
are the primary concern with the complex, along with large hail
and isolated flash flooding due to locally heavy rainfall.

.Heat...
Widespread heat indices from around 100 to 105 degrees are
expected late this afternoon. Be sure to drink plenty of water
and take frequent breaks when working or playing outside.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will return Saturday night across
northeastern Oklahoma, and continue Sunday into Monday across much
of Oklahoma and western north Texas. A few strong to severe
storms will be possible.

.Heat...
Widespread heat indices from around 101 to 108 degrees are
expected late Saturday afternoon. Be sure to drink plenty of
water and take frequent breaks when working or playing outside.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Local storm report, Jun 15, 10:20 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1120 AM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             YEAGER                  35.16N 96.34W
06/15/2017  E1.00 INCH       HUGHES             OK   EMERGENCY MNGR

&&

DW
Special weather statement, Jun 15, 10:43 AM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1143 AM CDT THU JUN 15 2017

OKZ030-031-151715-
Pottawatomie OK-Seminole OK-
1143 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pottawatomie and
northern Seminole Counties Until 1215 PM CDT...

AT 1142 AM CDT, a strong thunderstorm was located 4 miles northeast
of Little, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Minor flooding in areas of poor drainage...

Locations impacted include...
Cromwell, Little and Centerview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3531 9665 3542 9675 3546 9663 3540 9662
      3540 9660 3541 9658 3540 9657 3540 9656
      3539 9655 3539 9654 3541 9654 3544 9657
      3545 9655 3545 9654 3538 9644 3533 9644
TIME...MOT...LOC 1642Z 325DEG 9KT 3540 9664

11
Special weather statement, Jun 15, 11:13 AM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1213 PM CDT THU JUN 15 2017

OKZ026-151745-
Lincoln OK-
1213 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Lincoln County Until
1245 PM CDT...

AT 1211 PM CDT, a strong thunderstorm was located just north of
Sparks. This storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Flooding in areas of poor drainage...

Locations impacted include...
Chandler, Meeker, Davenport and Sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3547 9688 3564 9696 3575 9678 3563 9662
      3561 9662
TIME...MOT...LOC 1711Z 177DEG 1KT 3564 9683

11
Special weather statement, Jun 15, 11:23 AM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1223 PM CDT THU JUN 15 2017

OKZ031-151800-
Seminole OK-
1223 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Seminole County Until 100
PM CDT...

AT 1221 PM CDT, a strong thunderstorm was located near Seminole,
moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Seminole, Wewoka, Bowlegs and Lima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3509 9662 3527 9671 3533 9655 3520 9644
      3518 9644
TIME...MOT...LOC 1721Z 325DEG 12KT 3527 9663

11
Special weather statement, Jun 15, 3:44 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
444 PM CDT THU JUN 15 2017

OKZ009-152230-
Ellis OK-
444 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Ellis County Until
530 PM CDT...

AT 441 PM CDT, a strong thunderstorm was located near Higgins, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Shattuck, Arnett, Gage and Harmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3640 9973 3623 9960 3617 9960 3616 9955
      3601 9944 3599 9981 3600 9982 3601 9985
      3599 9987 3598 9999 3623 10000
TIME...MOT...LOC 2141Z 242DEG 30KT 3608 9999

MBS

The radar

The Vance AFB radar (KVNX), 165 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Ellis

When
June 15, 4:05 PM CST
Where
Ellis County, 0.69 mi N of Shattuck
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.280, -99.880

Hail, Ellis

When
June 15, 4:20 PM CST
Where
Ellis County, 4.18 mi S of Catesby
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.430, -99.970

Hail, Ellis

When
June 15, 5:16 PM CST
Where
Ellis County, 4.5 mi E of Catesby
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.480, -99.880

Hail, Woods

When
June 15, 5:27 PM CST
Where
Woods County, Freedom
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.770, -99.110

Thunderstorm Wind, Woods

When
June 15, 5:35 PM CST
Where
Woods County, 14.09 mi NNE of Camp Houston
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.990, -99.000

Thunderstorm Wind, Woods

When
June 15, 5:40 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Kay

When
June 15, 8:07 PM CST
Where
Kay County, (Pnc)ponca City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -97.100

Thunderstorm Wind, Kay

When
June 15, 8:10 PM CST
Where
Kay County, Peckham
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.890, -97.180

No damage reported.

Thunderstorm Wind, Grant

When
June 15, 8:15 PM CST
Where
Grant County, 1.3 mi WSW of Medford
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.750

Thunderstorm Wind, Kay

When
June 15, 8:15 PM CST
Where
Kay County, 1.38 mi N of Blackwell Tonkawa Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.760, -97.350

Hail, Kay

When
June 15, 8:55 PM CST
Where
Kay County, 0.55 mi W of Newkirk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.880, -97.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710762, 710763, 710764, 710765, 710766, 710767, 710768, 710769, 710770, 710771, 710772.